Alert archive / Montana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 78, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Aug 8, 2005, 4:57 PM MDT for Jefferson County, Montana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2005, 4:57 PM MDT (22:57 UTC)
- Expired
- Aug 8, 2005, 5:25 PM MDT
- In force
- 28 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Jefferson County, MT
The radar
The Great Falls radar (KTFX), 150 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1450 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTFX 082257 SVRTFX MTC043-082345- /O.NEW.KTFX.SV.W.0078.050808T2257Z-050808T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 457 PM MDT MON AUG 8 2005 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL JEFFERSON COUNTY IN SOUTHWEST MONTANA THIS INCLUDES THE CITY OF BOULDER * UNTIL 545 PM MDT * AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF BOULDER...MOVING EAST AT 30 MPH. HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH ARE LIKELY WITH THIS STORM. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4632 11224 4611 11228 4594 11181 4627 11181 $$
1 follow-up statement
000 WWUS55 KTFX 082325 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 525 PM MDT MON AUG 8 2005 MTC043-082335- /O.CAN.KTFX.SV.W.0078.000000T0000Z-050808T2345Z/ JEFFERSON MT- 525 PM MDT MON AUG 8 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JEFFERSON COUNTY IS CANCELLED... NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE... THUS THE WARNING HAS BEEN CANCELLED. RADAR INDICATES THAT GUSTY WINDS AND SMALL HAIL ARE STILL POSSIBLE FROM THIS STORM. LAT...LON 4632 11224 4611 11228 4594 11181 4627 11181 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:40 PM MDT, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 8, 2:40 PM MDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 240 PM MDT MON AUG 8 2005 .DISCUSSION... TONIGHT THROUGH WEDNESDAY...THE LONG WAVE PATTERN CONTINUES TO FEATURE POSITIVE HEIGHT ANOMALIES OVER THE GULF OF ALASKA WITH LOWER HEIGHTS BEGINNING TO UNDERCUT THESE ANOMALIES AROUND 40 NORTH. THIS SETUP IS THE BEGINNING OF A BLOCKING REGIME THAT WILL FAVOR LOWERING HEIGHTS OVER SOUTHWEST CANADA AND THE NORTHERN ROCKIES. MEANWHILE...MONSOONAL MOISTURE WILL CONTINUE TO STREAM INTO SOUTHWESTERN MONTANA AS HIGHER HEIGHTS OVER THE SOUTHWESTERN UNITED STATES REMAIN. THE MAIN FORECAST CHALLENGE WILL BE THE SOUTHWARD SURGE OF LOWER HEIGHTS AND REFLECTED SURFACE FEATURES INTO THE FORECAST AREA GIVEN THE SOUTHWESTERN UNITED STATES RIDGE. A STEADY STREAM OF SHORT WAVE ENERGY WILL CONTINUE OVER THE SOUTHWESTERN ZONES THROUGH THE PERIOD. SEE NO REASON TO STRAY FROM ISOLATED TO CHANCE POPS OVER THE SOUTHWEST. A SECOND FOCUS FOR ACTIVITY WILL BE A CANADIAN FRONTAL BOUNDARY DROPPING INTO NORTH CENTRAL MONTANA TONIGHT. DO NOT SEE THIS FRONT MAKING IT INTO SOUTHWESTERN MONTANA AS THE UPPER LEVEL SUPPORT REMAINS MOSTLY IN CANADA. THE FRONT MAY GET A BOOST SOUTHWARD BY CONVECTIVELY INDUCED OUTFLOW FROM TIME TO TIME. WILL KEEP AT LEAST ISOLATED POPS GOING THROUGH MUCH OF CENTRAL MONTANA WITH THE FRONT IN THE VICINITY. THE ATMOSPHERE WILL BECOME RATHER UNSTABLE TOMORROW AFTERNOON AS INSTABILITY BEGINS TO POOL ALONG THE FRONT. BULK SHEAR WILL BE SUFFICIENT FOR ORGANIZED CONVECTION OVER MUCH OF CENTRAL MONTANA. MIDDLE LEVEL SHEAR WILL FAVOR LARGE HAIL WITH THE STRONGER STORMS... WITH AN OVERALL INCREASE IN MIDDLE LEVEL WINDS PRESENTING A STRONG WIND THREAT. WILL INCLUDE SEVERE WORDING OVER MOST OF CENTRAL MONTANA TUESDAY AFTERNOON AND EVENING. TEMPERATURES THROUGH THE MIDDLE OF THE WEEK WILL BE FAIRLY CLOSE TO NORMAL. SCHAUMANN WEDNESDAY NIGHT THROUGH SUNDAY...MODELS CONTINUE TO INDICATE A BLOCKING PATTERN TO DEVELOP OVER THE EASTERN PACIFIC ALLOWING THE UPPER RIDGE THAT HAS BEEN OVER THE WESTERN U.S. TO BREAK DOWN BY MIDWEEK. A WEAK SHORTWAVE IN WESTERLY FLOW ALOFT WILL BRING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA WEDNESDAY EVENING FOLLOWED BY SOME DRYING AND NEAR AVERAGE TEMPS ON THURSDAY. HAVE LOWERED TEMPS SLIGHTLY FOR FRI AND SAT AND HAVE INCREASED CLOUD-COVER. GOING POPS SOME OVER NORTHCENTRAL MONTANA LOOKED GOOD FOR NEXT WEEKEND. HOENISCH/CAMP && .AVIATION... UPDATED AT 1850Z. SCATTERED SHOWERS AND THUNDERSTORMS OVER SOUTHWEST AND CENTRAL MONTANA THIS AFTERNOON WITH ISOLATED SHOWERS AND THUNDERSTORMS OVER NORTHERN MONTANA AFTER 00Z. EXPECTED LOCAL MVFR CONDITIONS WITH SHOWERS AND THUNDERSTORMS. SMOKE CONTINUES TO MOVE EAST OVER CONTINENTAL DIVIDE BUT IS NOT EXPECT TO CAUSE SURFACE VISIBILITY REDUCTIONS THIS AFTERNOON THROUGH TONIGHT. && .PRELIMINARY POINT TEMPS/POPS... GTF 53 85 55 84 / 20 20 20 20 CTB 50 79 50 78 / 20 20 30 20 HLN 60 88 58 87 / 20 20 20 20 BZN 52 86 50 86 / 30 30 20 20 WEY 40 78 40 77 / 50 30 30 20 DLN 53 85 51 84 / 20 20 20 10 HVR 54 84 54 84 / 20 20 30 20 LWT 54 82 53 81 / 20 20 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM MONDAY FOR MTZ008-MTZ052. && SHORT TERM...SCHAUMANN LONG TERM....CAMP/HOENISCH/SAUCIER AVIATION...CAMP WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 8, 5:19 AM MDT, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 519 AM MDT MON AUG 8 2005 MTZ008>015-044>055-091130- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 519 AM MDT MON AUG 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA...SOUTHWEST MONTANA AND CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Nearby
Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.